Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Hastings, NE

June 30, 2020Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2020, 7:59 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 7:59 PM CDT (00:59 UTC)
Expired
Jun 30, 2020, 8:30 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 6:40 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
640 PM CDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 30 2020

Stratus has lifted and is becoming even more like stratocumulus or
even cumulus. On satellite, the individual cells are showing up. The
cold front is just to the west of the forecast area.

Through the remainder of the afternoon, the front is expected to
move into the western part of the forecast area. The upper level
wave moves into the area late this afternoon and into the evening.
The initial concern is the timing of the convection this afternoon
and evening. Most of the models indicate that the convection will
develop along and to the west of the front late this afternoon and
should be moving into the area probably between 6 and 7 pm this
evening. The main area of thunderstorms should be along and north of
Interstate 80, but there is a small chance for some thunderstorms
into north central Kansas. Late tonight, the thunderstorms are
expected to gradually move out of the area by morning.

On Wednesday, a surface high will slide through the area. Skies
should clear through the morning. Even after the cold front moves
through, the temperatures should warm into the lower 90s. The
humidity should remain high and the heat index values will reach the
mid 90s. It could feel fairly warm with winds only around 10 mph or
so.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 30 2020

The main story for the next week will be a ridge that builds across
the area. Even with the ridge, there are a few, mainly weak, upper
level waves that move through the ridge. There are several periods
with small chances for showers and thunderstorms as is typical in a
summer pattern. Timing the waves is virtually impossible.

The other part of a typical summer pattern is that the ridge comes
with warmer temperatures. Expect that temperatures will be at or
just a little above normal for this time of year.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 640 PM CDT Tue Jun 30 2020

Main concern for this TAF period will be in the next roughly 6
hours. A surface cold front will continue to push east through
both terminal sites in the next 1-3 hrs, bringing a sharp switch
in winds from south to northwesterly. Gusts around 20 MPH will be
possible. Along with the switch in winds, this front will be the
focus for thunderstorm development, but the overall coverage is a
bit uncertain the further south you go, so kept as a VCTS mention
at this time. Once the front/storm chances push through, VFR
conditions are currently forecast for the remainder of the TAF
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...ADP
Hazardous weather outlook, Jun 30, 3:51 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
351 PM CDT Tue Jun 30 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
351 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to be near 100 to 105 degrees
across much of the area this afternoon and early evening.

Strong to severe thunderstorm chances return, mainly between 6 pm
and midnight, across most of the outlook area except far southern
portions of north central Kansas. The primary threats will be
hail to the size of ping pong balls and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small chances for thunderstorms persist Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 6 pm and midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 30, 7:20 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Tue Jun 30 2020

NEZ060-010045-
Dawson NE-
720 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4105 9983 4105 9946 4078 9970 4081 9988
TIME...MOT...LOC 0020Z 218DEG 18KT 4087 9977

ADP
Special weather statement, Jun 30, 7:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Tue Jun 30 2020

NEZ060-061-010115-
Buffalo NE-Dawson NE-
751 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 16 miles northeast of Lexington, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sumner, Miller and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4105 9922 4091 9938 4089 9956 4092 9963
      4105 9965
TIME...MOT...LOC 0051Z 221DEG 19KT 4097 9956

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:20 PM CDTSpecial Weather StatementGIDDawson25 min
Jun 30, 7:51 PM CDTSpecial Weather StatementGIDBuffalo24 min
Jun 30, 8:20 PM CDTSpecial Weather StatementGIDSherman40 min
Jun 30, 8:22 PM CDTSpecial Weather StatementGIDHoward38 min
Jun 30, 8:34 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman41 min
Jun 30, 8:54 PM CDTSpecial Weather StatementGIDGreeley51 min
Jun 30, 9:11 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Nance49 min
Jun 30, 9:33 PM CDTSpecial Weather StatementGIDNance42 min
Jun 30, 9:48 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Polk, York57 min
Jun 30, 9:56 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton64 min
Jun 30, 10:14 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance46 min
Jun 30, 10:35 PM CDTSpecial Weather StatementGIDPolk, York40 min
Jun 30, 10:47 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York43 min
Jun 30, 11:23 PM CDTSpecial Weather StatementGIDFillmore, York52 min
Jul 1, 12:10 AM CDTSpecial Weather StatementGIDYork35 min
Jul 1, 1:12 AM CDTSpecial Weather StatementGIDGreeley33 min
Jul 1, 1:48 AM CDTSpecial Weather StatementGIDYork27 min
Jul 1, 2:31 AM CDTSpecial Weather StatementGIDPolk44 min
Jul 1, 3:18 AM CDTSpecial Weather StatementGIDPolk42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.